Kentucky, 2010

Heavy Rain in Kentucky, June 11, 2010

June 11, 2010 · NWS JKL · 2 events in 2 counties and zones

Isolated strong thunderstorms produce heavy rainfall and subsevere hail across portions of Pike, Rockcastle, and Leslie counties during the afternoon and evening hours of June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong thunderstorms produce heavy rainfall and subsevere hail across portions of Pike, Rockcastle, and Leslie counties during the afternoon and evening hours of June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 1:47 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 11, 1:47 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
247 PM EDT FRI JUN 11 2010

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

CONVECTIVE TEMPS HAVE BEEN REACHED THIS AFTERNOON WITH ISOLATED TO
SCATTERED SHRA/TSRA POPPING UP. CELLS STILL FINDING A WAY TO FORM IN
OUR NRN COUNTIES WITH THE VERY MOIST AIRMASS IN PLACE. MODELS IN GOOD
AGREEMENT WITH THE CURRENT CONVECTION ENTERING OUR SWRN COUNTIES
BASED ON FORCING COUPLED WITH THE UPPER LOW DRIVING NE FROM THE OZARK
PLATEAU. THIS SYSTEM WILL WANE AS THE DAY PROGRESSES INTO NIGHT AS
FORCING IS AUGMENTED BY DIURNAL HEATING. AS THE SYSTEM MOVES INTO NRN
KY IT SHOULD INCREASE IN SPEED TO THE EAST. EXPECT THE STRENGTH OF
THIS SYSTEM TO CROSS OUR NRN COUNTIES LATE TONIGHT INTO EARLY SAT.
AND HAVE GONE WITH HIGH LIKELY POPS GENERALLY NORTH OF I 64 AND
TAPERED TO LOW LIKELY ALONG THE TN BORDER FOR SAT. BULK OF PCPN
SHOULD EXIT THE AREA EARLY SAT NIGHT BUT WILL HOLD ONTO LIKELY POPS
IN OUR ERN COUNTIES FOR A FEW HR LATE SAT EVENING. THEN THE RIDGE
REMAINING WILL DIRECT ADDITIONAL RIPPLES ACROSS THE AREA AND WILL TRY
TO TIME ADDITIONAL PCPN USING COMBINATION OF MODEL DATA AMPLIFIED BY
DIURNAL HEATING. WE STAY IN THE WARM AND MUGGY AIR SO TEMPS WILL
REMAIN WELL INTO THE 80S WITH LOWS IN THE UPPER 60S TO LOWER 70S. WILL
USE CLOUD COVER TO TEMPER THE HIGHS AND MODERATE THE COOLING OF THE
LOWS.

.LONG TERM.../MONDAY THROUGH FRIDAY/

THE GFS AND EC CONTINUE TO FLIP FLOP ON THE POSITIONING OF THE
STATIONARY BOUNDARY AND ANY DISTURBANCES THAT MOVE ALONG THE
BOUNDARY. THE TIMING OF THE DISTURBANCE THAT PUSHES A FRONT THROUGH
THE AREA HAS BEEN NOW PUSHED BACK TO THURSDAY EVENING.

DECIDED NOT TO MAKE TOO MANY CHANGES TO THE EXTENDED FORECAST. DUE TO
THE UPPER LEVEL HIGH BEING ANCHORED OVER THE SOUTHEAST AND A MOIST
SOUTH AND SOUTHWEST FLOW OVER THE AREA...THERE WOULD BE A CHANCE OF
RAINFALL THROUGH MOST OF THE EXTENDED UNTIL A STRONGER WAVE PUSHES
ACROSS ON THE NORTHERN STREAM. UNTIL THEN THE PATTERN REMAINS ZONAL
WITH THE MAIN DRIVERS OF WEATHER BEING THE SURFACE QUASI-STATIONARY
BOUNDARY...ANY SMALL WAVE THAT RIDES OVER THE HIGH FROM THE
GULF...AND DIURNAL EFFECTS...SO HAVE FORECAST AREA IN AT LEAST SLIGHT
CHANCES UNTIL THURSDAY WHEN THE MODELS TRY TO PUSH A FRONT THROUGH
THE AREA. WILL HAVE TO WAIT TO SEE IF MODELS CONVERGE ON A SOLUTION.

&&

.AVIATION.../18Z TO 18Z/

ISOLATED TO SCATTERED SHRA/TSRA PROBABLE THROUGH 23Z. THE BEST
CHANCE OF EXPERIENCING TSRA WILL BE AT LOZ AND SME... BUT CANNOT RULE
ONE OUT ANYWHERE ELSE IN EAST KY... INCLUDING JKL. ALTHOUGH WE HAVE
KEPT ALL THE TAFS VFR... WHERE SHRA/TSRA DO OCCUR... MVFR OR IFR MAY
BE EXPERIENCED. SOME MVFR VALLEY FOG IS EXPECTED AGAIN TONIGHT...
THOUGH CLOUDS IN ADVANCE OF AN UPPER LEVEL SYSTEM SHOULD TEND TO HOLD
THIS IN CHECK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM...SHALLENBERGER
AVIATION...DUSTY
Hazardous weather outlook, Jun 11, 10:11 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT FRI JUN 11 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121815-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1111 AM EDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE
THUNDERSTORMS TODAY AND THIS EVENING MAY BE SLOW MOVING AND COULD
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH THURSDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

SOME THUNDERSTORMS ON SATURDAY COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS. IN ADDITION...THUNDERSTORMS COULD TRACK REPEATEDLY
OVER THE SAME LOCATIONS LEADING TO LOCALLY HEAVY RAIN AND POSSIBLY
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Rockcastle

When
June 11, 1:50 PM EST to 2:20 PM EST
Where
Rockcastle County, Brodhead
Reported by
Trained Spotter
Coordinates
37.400, -84.420

One inch of rain fell in Brodhead in over a 30 minute period.

Heavy Rain, Pike

When
June 11, 5:50 PM EST to 6:00 PM EST
Where
Pike County, 6 mi N of Elk Horn City
Reported by
NWS Employee
Coordinates
37.387, -82.350

An NWS employee reported heavy rainfall with approximately 2 inches of water on the roadways 6 miles north of Elkhorn City.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228641, 228642.